Opiate Hic-Ups

Discussion in 'Opiates & Opioids' started by paulcook, Jan 22, 2007.

  1. paulcook

    paulcook Silver Member

    Reputation Points:
    73
    Messages:
    45
    Joined:
    Oct 25, 2006
    from U.S.A.
    Hey all! Just curious, but is it just Swim, or do opiates give people the hic-ups? Swim's friend has been doing OC all day and will not stop the incessant "Huuuppp!!" What is the reason for this? Any 'cure' or way of avoiding this? Thanks again.
     
  2. Forthesevenlakes

    Forthesevenlakes Platinum Member

    Reputation Points:
    1,408
    Messages:
    1,995
    Joined:
    Feb 26, 2006
    what method was swiy's friend using? As far as I know, opiates don't usually cause hiccups, but maybe its possible if the friend was smoking it. I have only gotten hiccups a couple times in the past several years, after using a couple different drugs (including opiates) in a night, so maybe the smooth muscle constriction could have something to do with it...but honestly I am stumped on this one.
     
  3. amines2anend

    amines2anend Newbie

    Reputation Points:
    0
    Messages:
    3
    Joined:
    Dec 8, 2006
    from U.S.A.
    Swia has and does expierience the hickups. Not quite as often as when Swia first started using opiates, but they still sneak up on swia occasionally. Swia understanding is that they attack more easily because of the relaxed state of the little hickup thingie in your esophogous, could be bull but makes pleanty of since to Swia.
     
  4. paulcook

    paulcook Silver Member

    Reputation Points:
    73
    Messages:
    45
    Joined:
    Oct 25, 2006
    from U.S.A.
    The method of ingestion was insuffilation. Swim and his friend experience this QUITE often. Perhaps it is due to the relaxed state. It would make sense. It does befuddle Swim though. Thanks for the feedback guys!
     
  5. Klaus

    Klaus Newbie

    Reputation Points:
    25
    Messages:
    110
    Joined:
    Sep 25, 2006
    I have also had Hiccup with opiates on occasion along with paralytic oesophagus . But in my experience this happens only in large doses .
     
  6. blinkKDX

    blinkKDX Newbie

    Reputation Points:
    82
    Messages:
    127
    Joined:
    Oct 12, 2006
    34 y/o
    for real!!! this is a very annoying problem for swim. when I had my poppies and was making poppy tea, before his freaking rats in his apartment at them all while he was gone over the christmas break, he would get the sickest hiccups that would annoy the heck out of him.
     
  7. snapper

    snapper Gold Member

    Reputation Points:
    2,208
    Messages:
    2,136
    Joined:
    Sep 30, 2005
    from U.S.A.
    I get frequent hiccoughs from higher doses of kratom but only rarely from opiates.
     
  8. ZepDoorsFloyd41

    ZepDoorsFloyd41 Newbie

    Reputation Points:
    4
    Messages:
    40
    Joined:
    Aug 6, 2006
    I believe popping a bunch of pills will give hiccups occasionally. When SWIM popped a bunch of Codeine pills (Tylenol 3), he had hiccups quite frequently during the day. Snorting usually should never cause hiccups, at least for SWIM.
     
  9. DrMuffy

    DrMuffy Silver Member

    Reputation Points:
    463
    Messages:
    460
    Joined:
    Sep 14, 2006
    Well opiates supress the cough reflex, which is another thing that your mouth does. SWIdr does not know the human anatomy very well, but hiccups and coughing both are reflexs in the body, so taking one out of the picture might make the other more noticable. Just a guesss though...
     
  10. snapper

    snapper Gold Member

    Reputation Points:
    2,208
    Messages:
    2,136
    Joined:
    Sep 30, 2005
    from U.S.A.
    Here's a guess.
    Opiates stimulate the parasympathetic nervous system, which activates the vagal nerve, consequently inducing a slower heartrate. The vagal nerve is also associated with motility of the esophagus, and along with the paired phrenic nerves, hiccups. Therefore, in some people which have a predisposition to hiccups, changing vagal tone can trigger the behavior. I found an article about someone with chronic hiccups which were cured with narcotics, and this led to a surgery which implanted a pacemaker like device to modulate impulses along the vagal nerve. The patient in question found a setting on it and consequently cures his hiccups. This indicates that it is not the opiate, but it's effect on an individual's vagal nerve, that modulates hiccups.
    Note that the hiccup reflex is still a mystery to science, so this is all speculation.
    Here's the link :

    http://www.cbsnews.com/stories/2004/07/02/health/main627270.shtml
     
  11. paulcook

    paulcook Silver Member

    Reputation Points:
    73
    Messages:
    45
    Joined:
    Oct 25, 2006
    from U.S.A.
    Great post Snapper!!! That was exactly the type of response I was looking for. It all sounds very plausible. Keep it up!!
     
  12. Son of Axeman

    Son of Axeman Newbie

    Reputation Points:
    13
    Messages:
    32
    Joined:
    Jan 20, 2007
    30 y/o
    Digital rectal stimulation. That is, if you aren't opposed to such things. Should cure your hiccups right away.
     
  13. Nicaine

    Nicaine Titanium Member

    Reputation Points:
    849
    Messages:
    2,355
    Joined:
    Jul 12, 2004
    from Rhode Island, U.S.A.
    Sounds very plausible to SWIM too, as the main side effect of too much kratom (for him) is esophageal/intestinal paralysis... i.e. the whole system shuts down, producing extreme nausea and retaining stomach contents (even liquids) for many hours. I remember one time this happened, and he puked 12 hours later with the main contents being kratom ingested the previous day.